Two Cases of Refractory Cardiogenic Shock Secondary to Bupropion Successfully Treated with Veno-Arterial Extracorporeal Membrane Oxygenation
- 426 Downloads
Bupropion inhibits the uptake of dopamine and norepinephrine. Clinical effects in overdose include seizure, status epilepticus, tachycardia, arrhythmias, and cardiogenic shock. We report two cases of severe bupropion toxicity resulting in refractory cardiogenic shock, cardiac arrest, and repeated seizures treated successfully. Patients with cardiovascular failure related to poisoning may particularly benefit from extracorporeal membrane oxygenation (ECMO). These are the first cases of bupropion toxicity treated with veno-arterial EMCO (VA-ECMO) in which bupropion toxicity is supported by confirmatory testing. Both cases demonstrate the effectiveness of VA-ECMO in poisoned patients with severe cardiogenic shock or cardiopulmonary failure.
KeywordsECMO Cardiogenic shock Overdose Bupropion Extracorporeal membrane oxygenation Status epilepticus
Compliance with Ethical Standards
Conflicts of Interest
All authors have no conflicts of interest nor financial stake to disclose.
Consent for publication of these cases was obtained and provided to the journal in accordance with JMT policy.
Sources of Funding
- 2.Ascher JA, Cole JO, Colin JN, Feighner JP, Ferris RM, Fibiger HC, Golden RN, Martin P, Potter WZ, Richelson E. Bupropion: a review of its mechanism of antidepressant activity. J Clin Psychiatry. 1995.Google Scholar
- 17.Mousavi S, Levcovich B, Mojtahedzadeh M. A systematic review on pharmacokinetic changes in critically ill patients: role of extracorporeal membrane oxygenation. Daru: Journal of Faculty of Pharmacy, Tehran University of Medical Sciences. 2011;19(5):312.Google Scholar